----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

Can clonazepam adversely affect the liver?

Monday, 02 January 2006
Answered by: Chandra M. Gulhati
Editor,
MIMS,
New Delhi
Google Buzz

Q. How often should liver function test be done while on Klonopin? I was on it for 3 years and have recently been diagnosed with Hepatitis C, but I never had a liver function test done. So, I ended up with very high liver function levels and was hospitalised for 6 days to get them down and to get me off the Klonopin so the liver function would not further send me into liver failure. Can having Hepatitis C and taking Klonopin be as dangerous, as it was to me?

A.  Klonopin is the US brand name of a medicine called clonazepam. It is used in panic disorders and seizures. Even though it can cause some disorder of the liver, there is no thumb rule about undertaking liver function tests on a regular basis. I would do them once every 6 months. However if there are symptoms of liver disorder such as loss of appetite, etc. then one needs to be more regular and cautious in evaluating liver functions. However Hepatitis C is an infection and has nothing to do with the intake of clonazepam. In retrospect, it is not possible to determine if the use of clonazepam aggravated the injury to the liver. Besides how can a doctor know that a patient on clonazepam has got Hepatitis C infection while on therapy? If possible, no drug that can cause liver disorder should be administered to patients of Hepatitis.

A.  Klonopin is the US brand name of a medicine called clonazepam. It is used in panic disorders and seizures. Even though it can cause some disorder of the liver, there is no thumb rule about undertaking liver function tests on a regular basis. I would do them once every 6 months. However if there are symptoms of liver disorder such as loss of appetite, etc. then one needs to be more regular and cautious in evaluating liver functions. However Hepatitis C is an infection and has nothing to do with the intake of clonazepam. In retrospect, it is not possible to determine if the use of clonazepam aggravated the injury to the liver. Besides how can a doctor know that a patient on clonazepam has got Hepatitis C infection while on therapy? If possible, no drug that can cause liver disorder should be administered to patients of Hepatitis.

Comments: Read | Post
More from this section
More »
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------